Iatrogenic Cushing Syndrome Clinical Presentation

Updated: Oct 05, 2018
  • Author: Ha Cam Thuy Nguyen, MD; Chief Editor: Romesh Khardori, MD, PhD, FACP  more...
  • Print
Presentation

History

Patients with Cushing syndrome may experience weight gain, especially in the face, supraclavicular region, upper back, and torso. Frequently, patients notice changes in their skin, including purple stretch marks, easy bruising, and other signs of skin thinning. Because of progressive proximal muscle weakness, patients may have difficulty climbing stairs, getting out of a low chair, and raising their arms.

Menstrual irregularities, amenorrhea, infertility, and decreased libido may occur in women related to inhibition of pulsatile secretion of luteinizing hormone (LH) and follicle-stimulating hormone (FSH), which likely is due to interruption of luteinizing hormone-releasing hormone (LHRH) pulse generation. In men, inhibition of LHRH and FSH/LH function may lead to decreased libido and impotence.

Psychological problems such as depression, cognitive dysfunction, and emotional lability may develop. New-onset or worsening of hypertension and diabetes mellitus, difficulty with wound healing, increased infections, osteopenia, and osteoporotic fractures may occur.

When seeing a patient with symptoms suggestive of Cushing syndrome, inquire about history of drug use, duration, and dosing, including over the counter drugs and herbal preparations. A good and detailed history can provide very useful information to exclude drug-related Cushing syndrome before proceeding with further diagnostic tests.

Next:

Physical

Obesity

Patients may have increased adipose tissue in the face (moon facies), upper back at the base of neck (buffalo hump), and above the clavicles (supraclavicular fat pads).

Central obesity with increased adipose tissue in the mediastinum and peritoneum; increased waist-to-hip ratio greater than 1 in men and 0.8 in women. Increased visceral fat is easily observed and measured with CT scan of the abdomen.

Skin

Facial plethora may be present, especially over the cheeks. Violaceous striae, often wider than 0.5 cm, are observed most commonly over the abdomen, buttocks, lower back, upper thighs, upper arms, and breasts. Ecchymoses may be present. Patients may have telangiectasias and purpura.

Cutaneous atrophy with exposure of subcutaneous vasculature tissue and tenting of skin may be evident. Glucocorticoid excess may cause increased lanugo facial hair. If glucocorticoid excess is accompanied by androgen excess, as occurs in adrenocortical carcinomas, hirsutism and male pattern balding may be present in women. Steroid acne, consisting of papular or pustular lesions over the face, chest, and back, may be present. Acanthosis nigricans, which is associated with insulin resistance and hyperinsulinism, may be present. The most common sites are axilla and areas of frequent rubbing, such as over elbows, around the neck, and under the breasts.

Gastroenterologic

Peptic ulceration may occur with or without symptoms. Particularly at risk are patients given high doses of glucocorticoids.

Skeletal/muscular

Proximal muscle weakness may be evident. Osteoporosis may lead to incident fractures and kyphosis, height loss, and axial skeletal bone pain. Avascular necrosis of the hip is also possible from glucocorticoid excess.

Adrenal crisis

Patients with cushingoid features may present to the emergency department in adrenal crisis. Adrenal crisis may occur in patients on steroids who stop taking their glucocorticoids or neglect to increase their steroids during an acute illness. See Glucocorticoid Therapy and Cushing Syndrome.

Physical findings that occur in a patient in adrenal crisis include hypotension, abdominal pain, vomiting, and mental confusion (secondary to low serum sodium or hypotension). Other findings include hypoglycemia, hyperkalemia, hyponatremia, and metabolic acidosis.

Previous
Next:

Causes

The most common cause of iatrogenic, or drug-related, Cushing syndrome is glucocorticoids. Glucocorticoid use via different routes, including injected, oral, epidural, [8] inhaled, [9] nasal, [10] or topical, [11] if prolonged and potent enough, can cause Cushing syndrome.

The effect of drug interactions should be taken into consideration, especially with agents that can inhibit cytochrome P450. Via the pathway of cytochrome P450, glucocorticoid is metabolized in the liver by the CYP3A4 isoenzyme into inactive metabolites. Therefore, drugs that inhibit cytochrome P450 activity can lead to prolonged action of glucocorticoids. Cases of iatrogenic Cushing syndrome due to interaction of glucocorticoid products and cytochrome P450 inhibitors such as itraconazole, [12] ritonavir, [13, 14] and antidepressants [15] have been reported.

Duman and Fulco reported on a case of probable drug-induced Cushing syndrome, followed by adrenal insufficiency, caused by the concomitant use of the oral voriconazole (an antifungal, CYP3A4 inhibitor) with intranasal mometasone and inhaled fluticasone. [16]

Epperla and McKiernan reported on a case of iatrogenic Cushing syndrome, severe osteoporosis, and adrenal insufficiency, resulting from the concomitant use of ritonavir and inhaled fluticasone in a patient with human immunodeficiency virus (HIV). [17]

Joshi and Maresh reported on two infants with nasal obstruction who developed Cushing syndrome after being treated with intranasal dexamethasone drops. [18]

Patients with diseases that respond to steroid therapy are especially likely to receive steroids and, thus, develop Cushing syndrome. Such disorders include a wide variety of rheumatologic, pulmonary, neurologic, and renal diseases. Patients who have undergone organ transplants are also at risk for developing Cushing syndrome due to exogenous steroids required as part of graft antirejection regimens. A case study by Yeoh described the development of Cushing syndrome following the administration of ritonavir for the treatment of hepatitis C and oral budesonide for autoimmune hepatitis. [19]

Megestrol acetate (a progestin with intrinsic glucocorticoid activity) [20] and herbal preparations [21, 22] have also been known to cause Cushing syndrome.

Previous